Wisconsin, 2005

Damaging Wind in Wisconsin, June 4, 2005

June 4, 2005 · NWS ARX · 1 event in 1 county or zone

A volunteer weather observer reported the tops of six large pine trees broken 50 to 60 feet above the ground by wind gusts estimated at 60 to 65 mph. In addition, a windmill on a farm was broken in half.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A volunteer weather observer reported the tops of six large pine trees broken 50 to 60 feet above the ground by wind gusts estimated at 60 to 65 mph. In addition, a windmill on a farm was broken in half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 1:45 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 1:45 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT JUN 4 2005

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON SEVERE WEATHER THREAT
NEXT FEW DAYS.

SURFACE ANALYSIS INDICATED LOW PRESSURE ON SOUTHWEST MN/EASTERN
SOUTH DAKOTA BORDER AREA. WARM FRONT EXTENDS FROM LOW TO NEAR KRST-
KPDC LINE. SOUTHERLY FLOW ESTABLISHED OVER THE UPPER MIDWEST...WITH
DEW POINTS IN THE 60S. VISIBLE SATELLITE IMAGERY SHOWED THINNING
DEBRIS CLOUDS ASSOCIATED WITH MORNING SHOWERS. STRONGEST CONVECTION
ONGOING IN SOUTHEAST WI AND NORTHEAST IL...WHILE OTHER SHOWERS
DEVELOPING OVER NORTHEAST IOWA AND SOUTHEAST MN. IN THE UPPER
ATMOSPHERE...WATER VAPOR IMAGERY INDICATED WAVE ROTATING NORTHWARD
ACROSS THE UPPER MISSISSIPPI VALLEY...WHILE VIGOROUS SHORT WAVE
SITUATED IN CENTRAL PLAINS NEAR COLORADO/NEBRASKA BORDER.

12Z JUNE 4TH MODELS INDICATED SHORT WAVE EJECTING FROM CENTRAL PLAINS
INTO THE UPPER MIDWEST. SUBTLE DIFFERENCES BETWEEN GFS AND NAM...
BUT COMMON THEME WAS THIS FEATURE SHOULD CONTINUE TO BE QUITE
VIGOROUS. ADDITIONAL DIFFERENCES NOTED BETWEEN GFS AND NAM BY MIDWEEK
WITH APPROACH OF NEXT SURFACE AND UPPER LEVEL WAVE. CONFIDENCE WAS
LOW FOR MIDWEEK ON ANY SPECIFIC MODEL DETAILS. IRREGARDLESS...BOTTOM
LINE OF THE FORECAST WILL BE PERIODIC THUNDERSTORM EVENTS...WITH
POTENTIAL FOR SEVERE WEATHER.

TONIGHT...CONCERN CENTERED ON SEVERE WEATHER POTENTIAL...ALTHOUGH
SHORT TERM MODEL DIFFERENCES A BIT PROBLEMATIC. NAM INDICATED AXIS
OF 2000-3000J/KG CAPE ORIENTED NORTHWEST-SOUTHEAST THROUGH THE
FORECAST AREA BETWEEN ABOUT 21Z-03Z AS WARM FRONT LIFTS NORTHWARD.
LATEST RUC MODEL DID NOT INDICATE THESE HIGH SBCAPE VALUES...BUT HAD
HIGHEST INSTABILITY FURTHER SOUTH OF THE FORECAST AREA.

CURRENT LAPS SBCAPE VALUES SUPPORT NAM OUTCOME...THUS STORMS COULD
INITIATE NEAR MISSISSIPPI RIVER AND EASTWARD ALONG WARM FRONT...THEN
PROPAGATE NORTHEASTWARD. MOST WIND SHEAR FAVORED LOWEST 0-3KM
LAYER...WITH VALUES AROUND 40KTS. THIS SUPPORTED POTENTIAL FOR
SUPERCELL MODE INITIALLY...THEN EVOLUTION INTO BOWING LINE SEGMENT AS
COLD POOL CONGEALS. DAMAGING WINDS AND LARGE HAIL PRIMARY THREAT...
ALTHOUGH AN ISOLATED TORNADO POSSIBLE IN BACKED SURFACE FLOW NEAR
WARM FRONT.

IN ADDITION...THE FORECAST AREA COULD HAVE STORMS MOVING
NORTHEASTWARD FROM IOWA/MISSOURI AREA DURING THE OVERNIGHT HOURS...
WHICH COULD SPELL MORE SEVERE WEATHER POTENTIAL. PLEASE REFERENCE
LATEST LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC MESOSCALE
DISCUSSIONS AND CONVECTIVE OUTLOOKS.

SUNDAY...SEVERE WEATHER POTENTIAL EXISTS ONCE AGAIN WITH APPROACH
OF COLD FRONT. GFS AND NAM BOTH INDICATED POTENTIAL FOR SBCAPE VALUES
OF 2000-3000J/KG...WHILE 0-6KM WIND SHEAR VALUES REACH AROUND 45KTS.
AGAIN...STORM MODE COULD INITIALIZE WITH SUPERCELLS...THEN EVOLVE
INTO BOWING LINE SEGMENTS. BY 00Z MONDAY...APPEARS FRONT SHOULD BE
EXITING FORECAST AREA...TAKING ANY LINGERING STORMS WITH IT.

TUESDAY...ANOTHER POTENTIAL SEVERE WEATHER DAY WITH EAST-WEST FRONT
IN PROXIMITY TO THE FORECAST AREA...ALONG WITH STRONG VALUES OF WIND
SHEAR AND SBCAPE. AS A RESULT...NUDGED RAIN PROBABILITIES UPWARD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS SUPPORT EAST-WEST ORIENTED FRONT ACROSS
THE UPPER MIDWEST...AS UPPER LEVEL FLOW REMAINS PARALLEL TO THIS
FEATURE. THUS...SURFACE AND UPPER LEVEL WAVES INTERACTING WITH
THE FRONT SUGGEST RAIN CHANCES WARRANTED THROUGH THIS TIME FRAME.
UNCERTAINTY IN TIMING OF WAVES SUPPORTS BROAD-BRUSH APPROACH...WHICH
CURRENT DATA BASE ALREADY REFLECTS WELL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 4, 6:00 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SAT JUN 4 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
700 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA ARE EXPECTED TO MOVE
NORTH THIS EVENING...AND INTO PARTS OF NORTHERN IOWA AROUND
MIDNIGHT. THEY WILL THEN SPREAD NORTH AND EAST INTO SOUTHERN
MINNESOTA AND WISCONSIN DURING THE OVERNIGHT HOURS.

CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER WITH THESE STORMS.
DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...BUT GIVEN THE
TIME OF DAY THAT THEY WILL AFFECT THE REGION...IT IS UNCLEAR HOW
WIDESPREAD THE SEVERE WEATHER MIGHT BE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE EAST ACROSS THE AREA ON SUNDAY. THERE WILL BE
ENOUGH INSTABILITY AND FAVORABLE WIND FIELDS FOR THE DEVELOPMENT OF
ADDITIONAL SEVERE THUNDERSTORMS MAINLY DURING THE EARLY AND MID
AFTERNOON HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS AGAIN.

THROUGH MUCH OF NEXT WEEK...A MORE ACTIVE WEATHER PATTERN WILL BRING
NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE MAY BE
SOME SEVERE WEATHER...HOWEVER...THE TIMING AT THIS TIME IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...STARTING IN
NORTHEAST IOWA LATE THIS EVENING...AND INTO MINNESOTA AND WISCONSIN
BETWEEN MIDNIGHT AND 4 AM. ADDITIONAL SPOTTER ACTIVIATION MAY BE
NEEDED ON SUNDAY AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 4, 5:48 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
648 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          2 W LOYAL               44.74N 90.54W
06/04/2005                   CLARK              WI   LAW ENFORCEMENT

            POLE BUILDING DAMAGED FROM BRIEF TOUCHDOWN. REPORTED BY
            CLARK COUNTY SHERIFF DEPARTMENT.

0443 PM     TORNADO          2 S ATWOOD              44.85N 90.48W
06/04/2005                   CLARK              WI   LAW ENFORCEMENT

            BRIEF TOUCHDOWN AT INTERSECTION OF COUNTY K AND COUNTY P.

0448 PM     TORNADO          1 W ATWOOD              44.88N 90.50W
06/04/2005                   CLARK              WI   AMATEUR RADIO

            BRIEF TOUCHDOWN AT INTERSECTION OF COUNTY N AND COUNTY P.

0523 PM     TSTM WND DMG     4 NNW MEDFORD           45.19N 90.38W
06/04/2005                   TAYLOR             WI   AMATEUR RADIO

            TREES DOWN AT BLACK RIVER ROAD AND COUNTY M.

0523 PM     TORNADO          5 NW MEDFORD            45.19N 90.42W
06/04/2005                   TAYLOR             WI   TRAINED SPOTTER

            UNCONFIRMED TOUCHDOWN 3W OF THE INTERSECTION OF COUNTY M
            AND HIGHWAY 13.

&&

SHEA
Special weather statement, Jun 4, 6:58 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SAT JUN 4 2005

WIZ017-029-034-050120-
CLARK-JACKSON-TAYLOR

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 392 FOR THE
FOLLOWING AREAS...

IN WISCONSIN THIS CANCELS 3 COUNTIES

IN CENTRAL WISCONSIN

CLARK

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN WEST CENTRAL WISCONSIN

JACKSON

THIS INCLUDES THE CITIES OF...MEDFORD...NEILLSVILLE.

SHEA
Special weather statement, Jun 4, 7:18 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT SAT JUN 4 2005

IAZ008>011-018-019-029-030-MNZ095-096-WIZ053>055-061-050900-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-RICHLAND-VERNON-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 397 IN
EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST MINNESOTA

FILLMORE              HOUSTON

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...
PRAIRIE DU CHIEN...OSAGE...DECORAH...ELKADER...RUSHFORD...
CHARLES CITY...OELWEIN...WAUKON...VIROQUA...CRESCO...CALEDONIA...
NEW HAMPTON AND PLATTEVILLE.

SHEA
Local storm report, Jun 4, 8:09 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TORNADO          1 N GILMAN              45.18N 90.81W
06/04/2005                   TAYLOR             WI   LAW ENFORCEMENT

            RESIDENCE DAMAGED. DEBRIS IN CITY OF GILMAN. BOAT THROWN
            ACROSS FIELD AND DECK DAMAGED. REPORTED BY TAYLOR COUNTY
            SHERIFF DEPT.

&&

SHEA
Special weather statement, Jun 4, 10:12 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 PM CDT SAT JUN 4 2005

IAZ008>011-018-019-029-030-MNZ095-096-WIZ053>055-061-050900-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-RICHLAND-VERNON-WINNESHIEK

THUNDERSTORMS CONTINUE TO INTESIFY AND MOVE NORTH INTO PARTS OF
NORTHERN IOWA AND SOUTHWEST WISCONSIN. A TORNADO WATCH REMAINS
IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREAS...

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST MINNESOTA

FILLMORE              HOUSTON

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...
PRAIRIE DU CHIEN...OSAGE...DECORAH...ELKADER...RUSHFORD...
CHARLES CITY...OELWEIN...WAUKON...VIROQUA...CRESCO...CALEDONIA...
NEW HAMPTON AND PLATTEVILLE.

SHEA

The radar

The Quad Cities radar (KDVN), 101 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 4, 11:05 PM CST
Where
Grant County, Sinsinawa
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.517, -90.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459442.